12 answers

Amoxicillin and Hyperactivity

My 5 year old daughter has just had her first case of strep throat. She is taking amoxicillin and is feeling great now (she has been on it for 24 hours), my question though is....can amoxicillin cause hyperactivity? She is feeling great...better than great...off the wall great! She is chattering nonstop, seems quite wired, her pupils are more dilated than normal, we are having difficulty getting her to sleep.

If anyone has any thoughts...please share!

Thanks!

What can I do next?

More Answers

My 3 year old son is currently on Amoxicillin from a recent ear infection..this is his first time on any anitbiotic..my husband and I have noticed irritability and some aggressive behavior..oh! he also has had diarrhea everyday since..maybe that's why he's cranky..I elected to lower his dosage from twice a day to once a day..I've noticed a difference and it seems like we are getting our happy kid back. I believe as parents we are the experts of our kids and one size does not fit all..

J. B

2 moms found this helpful

That's interesting, because we experienced the same thing when my son was on amoxicillin. He's only 3 but he was a maniac. Everyone said they'd never heard of such a thing, but we were witnesses to the high energy levels. I never found anything to back up my theory though.

1 mom found this helpful

Is your child taking any cold meds along with the antibiotics?
Decongestants and antihistamines can make my kids wild.

Also, if you start those antibiotics finish them. I saw the post about non-drug remedies. I am concerned that you may decide to stop the antibiotics which can result in drug resistant strains of bacteria. When you end up with this kind of infection you have to be on IV antibiotics for 10 days to get rid of.
I am not against natural remedies- but know there are risks when you do not take the whole round of antibiotics.
Good luck!

1 mom found this helpful

Sure it can. What do you mean "first case"? Why should she ever have strep throat???

We all need to search and find NON-DRUG remedies. We have become a Society of Drug Users--mostly prescribed by Doctors. I is killing us! Find a Good Altertative Medicinme Doctor. Also, check out the following web sites: www. Dr. Joseph mercola; www.purestcolloids.com. www.ecoquestintl.com/garrett.

When my husband and I feel a sniffle, sore throat, itchy eyes etc. coming on, we use Colloidial Silver. My husband is 71 years on this earth but energy wise etc. is 35. He takes no medications, including Asprin (Asprin is a DRUG). He uses natural altertinative medicine. He has not visited a Doctor in over 15 years. He has had a sinus infection only 6 times in 18 years. Doctors are not trained to prevent anything; Only to treat symptoms as DIRECTED by the pharmaceuticial salsman!

Search for a alternative medicine Doctor who will prescribe Drugs only as a last resort!

Eliminate problem items from your daughters diet: Soft drinks, candy, Cows milk, especially Cows Milk; and of course McDonalds and other fast food places.. Check my web site for an education on Indoor polluted Air--The American College Of Allergists states that ""over 50% of ALL YOUR ILLINESSES is caused by indoor polluted air"! Look at and study my web-site.Also if you drink water from the tap......A No No. Read the water report the water system sends you. The water from the tap is deadly. Read the last page about where fluoride comes from; This should frighten you. Fluoride is a deadly insecticide!

Regards,
J. Garrett
www.ecoquestintl.com/garrett
1-800-394-1630

1 mom found this helpful

Once you hit the 24 hour mark, the antibiotics have a good start at killing the bacteria. A lot of children go nuts for a day or two because they all of a sudden feel a lot better. If it is a concern you can call your doctor, but do not stop giving her the medication without talking to your doctor. Give it exactly as prescribed. Untreated (or not properly treated) strep infections cause Rheumatic fever. That can then lead to Rheumatic heart disease which can lead to the valves in heart not working right and the need for major open heart surgery.

1 mom found this helpful

Antibiotics change the bacteria in your gut - so a lot of people take probiotics or eat yoghurt with live bacteria.
The behavior you describe is hypomanic or manic - and happens to some people when they take antibiotics. Some people who are bipolar have to be careful when they take antibiotics because it messes with their brain chemistry. I think it is because the meds deplete their bodies of some B vitamins. Check with your doctor if you think your child needs something.

1 mom found this helpful

My daughter recently had strep throat, too, and we had one of the worst weeks we have had in a long time once she got on the antibiotic and started feeling better. She was very hyper and also very defiant. We really did wonder if the antibiotics had an effect on her brain or the chemicals in her body or something. I do think that part of it was just that she felt SOOO bad when she had the strep throat, that once she started feeling better, she was so happy not to feel bad that she just went wild. I don't know...just a theory, but I guess some people are saying antibiotics can have similar effects. The thing is, she has been on antibiotics multiple times, and it never had that effect before. Who knows, but if it gives you any comfort, she is doing a lot better this week (even while she was still on the antibiotics). Good luck!

1 mom found this helpful

Hi,

I think I posted a question like this a while back and I didn't get many (if any) responses. I had this same problem with my son, but it was mainly at night. He didn't seem off the wall so much during the day, but getting him to sleep at night was horrible. When we did get him to sleep, he would wake up a few hours later hyper and ready to play for hours. He had to stay in his crib, of course, but it still kept us up. Weird, isn't it? I guess it doesn't happen to everyone (I googled it and didn't find any info on it!) but it obviously happens to some. At this point, I would always ask for some other type of antibiotic because of this (even though he hasn't been on any for a year). Oh, and he's usually a great sleeper- never wakes up and gets out of bed or anything, so it was definitely not normal for him. Maybe you could ask your doc if you could switch to a different one?

1 mom found this helpful

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.